Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 198, NWS Goodland, KS

July 13, 20114 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2011, 4:18 PM CDT for 4 counties in Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2011, 4:18 PM CDT (21:18 UTC)
Expired
Jul 13, 2011, 5:15 PM CDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:30 PM CDTHAIL 1.753 Ne Mingo, KSALSO HAD ESTIMATED WIND GUSTS TO 70 MPH. TREE LIMB DAMAGE.CORRECTED FOR TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KGLD 132118
SVRGLD
KSC039-153-179-193-132215-
/O.NEW.KGLD.SV.W.0198.110713T2118Z-110713T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM CDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DECATUR COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 515 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR HALFORD...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALFORD...GEM...REXFORD AND SELDEN.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 52 AND 65.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 163 AND 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3966 10099 3957 10040 3925 10091 3935 10110
TIME...MOT...LOC 2119Z 214DEG 17KT 3938 10092
WIND...HAIL 60MPH 1.25IN
$$

FOLTZ
4 follow-up statements
047 
WWUS53 KGLD 132132
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM CDT WED JUL 13 2011

KSC039-153-179-193-132215-
/O.CON.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/
THOMAS KS-SHERIDAN KS-RAWLINS KS-DECATUR KS-
432 PM CDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DECATUR...SOUTHEASTERN RAWLINS...NORTHWESTERN SHERIDAN AND
NORTHEASTERN THOMAS COUNTIES UNTIL 515 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HALFORD...AND WAS MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  HALFORD...GEM...REXFORD AND SELDEN.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 163 AND 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3937 10106 3966 10099 3957 10040 3927 10089
TIME...MOT...LOC 2132Z 232DEG 8KT 3933 10090
WIND...HAIL 60MPH 1.50IN
$$

FOLTZ
586 
WWUS53 KGLD 132150
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT WED JUL 13 2011

KSC039-153-179-132159-
/O.CAN.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/
SHERIDAN KS-RAWLINS KS-DECATUR KS-
450 PM CDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DECATUR...
SOUTHEASTERN RAWLINS AND NORTHWESTERN SHERIDAN COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THIS 
PORTION OF THE WARNED AREA.

LAT...LON 3942 10091 3937 10072 3927 10089 3931 10096
TIME...MOT...LOC 2149Z 267DEG 6KT 3931 10088
$$

KSC193-132215-
/O.CON.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/
THOMAS KS-
450 PM CDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
THOMAS COUNTY UNTIL 515 PM CDT...

AT 448 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
DESTRUCTIVE HAIL UP TO HEN EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR HALFORD...AND WAS MOVING EAST
AT 5 MPH.

IN ADDITION...GOLF BALL SIZE HAIL AND ESTIMATED 70 MPH WINDS WERE 
REPORTED 3 MILES NORTHEAST MINGO WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HALFORD.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 164 AND 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3942 10091 3937 10072 3927 10089 3931 10096
TIME...MOT...LOC 2149Z 267DEG 6KT 3931 10088
WIND...HAIL 70MPH 2.00IN
$$

FOLTZ
484 
WWUS53 KGLD 132200
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT WED JUL 13 2011

KSC193-132215-
/O.CON.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/
THOMAS KS-
500 PM CDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
THOMAS COUNTY UNTIL 515 PM CDT...

AT 457 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
DESTRUCTIVE HAIL UP TO HEN EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR HALFORD...AND WAS MOVING EAST
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN THOMAS COUNTY.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 163 AND 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3929 10093 3941 10088 3937 10072 3927 10089
TIME...MOT...LOC 2200Z 267DEG 6KT 3931 10086
WIND...HAIL 70MPH 2.00IN
$$

FOLTZ
867 
WWUS53 KGLD 132213
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT WED JUL 13 2011

KSC193-132219-
/O.EXP.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/
THOMAS KS-
513 PM CDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THOMAS COUNTY 
HAS BEEN REISSUED AND IS NOW IN EFFECT UNTIL 6 PM CDT...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3929 10093 3941 10088 3937 10072 3927 10089
TIME...MOT...LOC 2209Z 267DEG 6KT 3931 10084
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:27 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 13, 12:27 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MDT WED JUL 13 2011

.DISCUSSION...
237 AM MDT WED JUL 13 2011

UPPER FLOW WILL BE SOUTHWEST OVER NORTHWEST KANSAS THROUGH FRIDAY
WITH A RIDGE CENTERED OVER THE CENTRAL/SOUTHERN PLAINS. A PERSISTENT
SURFACE TROUGH WILL RESIDE OVER EASTERN COLORADO THROUGH THE PERIOD.

CURRENT SHORTWAVE MOVING ACROSS EASTERN COLORADO MAY LINGER OVER THE
NORTHWEST FA EARLY THIS MORNING. ANOTHER AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS IS AFFECTING THE SOUTHERNMOST ZONES. EXPECT
THESE AREAS TO WEAKEN DURING THE MORNING. MOST OF THE SHOWERS WEAKEN
AS THEY MOVE INTO THE FA SO WILL GO WITH SLIGHT CHANCE POPS TO TAKE
CARE OF THIS BUT WILL MONITOR JUST PRIOR TO ISSUANCE. LATER TODAY THE FRONT
SHOULD MOVE BACK NORTH. PLAN TO HAVE CHANCE POPS OVER THE NORTHWEST
WHERE H8-7 MOISTURE IS BEST AND SLIGHT CHANCE SOUTHEAST. MOISTURE
DECREASES TONIGHT OVER THE FA SO WILL HAVE SLIGHT CHANCE POPS WITH
SOME LOW CHANCE POPS IN EASTERN COLORADO DURING THE EVENING WHERE
SOME STORMS MOVE IN FROM THE WEST. THURSDAY AND THURSDAY NIGHT WILL
BE DRY WITH NIL POPS OTHER THAN A SMALL AREA IN THE NORTHWEST FA
DURING THE EVENING. THE NAM BRINGS A SHORTWAVE THROUGH BUT THE GFS
IS SLOWER SO TIMING IS UNCERTAIN. ANOTHER WAVE COMES AROUND THE HIGH
FRIDAY AFTERNOON AND EVENING. STEERING WIND WILL TAKE STORMS IN A
NORTHERLY DIRECTION SO DO NOT EXPECT MUCH EASTWARD EXTENT TO THE
COVERAGE. SLIGHT CHANCE POPS WILL BE KEPT OVER THE FA NORTHWEST
ZONES WITH NIL POPS ELSEWHERE.

THE LATEST FOG PRODUCT SHOWING WIDESPREAD STRATUS ACROSS MOST OF THE
FA. BOUNDARY LAYER RH STAYS ABOVE 90 PERCENT ACROSS ALL BUT THE
SOUTHERN TWO COUNTIES THROUGH 15Z. LATEST METARS ARE REPORTING VIS
AS LOW AS 1/4 OF A MILE IN CBK AND MORE COMMON VIS FROM 1 TO 3
MILES. PLAN TO KEEP STRATUS AND PATCHY FOG THROUGH 15Z.

850 TEMPERATURES WARM OVER THE NEXT THREE DAYS SUPPORTING
TEMPERATURES NEAR 100. STRATUS MAY LINGER OVER THE NORTHERN ZONES A
LITTLE LONGER THIS MORNING AND MAY HOLD MAX TEMPERATURES DOWN IN THE 80S
OTHERWISE LOWER 90S ARE EXPECTED OVER THE SOUTHERN FA. MAX
TEMPERATURES THURSDAY AND FRIDAY WILL RANGE FROM 95 TO 100. MIN
TEMPERATURES WILL WARMUP AS WELL WITH READINGS RANGING FROM 65 TO 70
TONIGHT AND THEN 65 TO 75 THURSDAY NIGHT. EVEN WARMER TEMPERATURES
ARE FORECAST FRIDAY NIGHT WITH READINGS FROM NEAR 70 TO 75.

FS
&&

.AVIATION...
1127 AM MDT WED JUL 13 2011

FOR THE 18Z TAFS...CEILINGS WILL CONTINUE TO GRADUALLY LIFT THE
FIRST FEW HOURS OF EACH TAF AT KGLD AND KMCK. BY MID
AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AND COULD BRIEFLY
IMPACT EITHER SITE WITH GUSTY WINDS AND BRIEF REDUCTIONS IN
VISIBILITY AND/OR CEILINGS. UPSLOPE COMPONENT IN SURFACE WINDS WILL
LIKELY LEAD TO THE REDEVELOPMENT OF STRATUS AND AREAS OF FOG TONIGHT.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 13, 11:31 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT WED JUL 13 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT WED JUL 13 2011 /1131 AM CDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
TODAY AND TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...SLOW
MOVING STORMS MAY PRODUCE SOME LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHWEST
PORTIONS OF THE TRI-STATE AREA THURSDAY EVENING AND AGAIN FRIDAY
AFTERNOON AND EVENING. THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS

In the hours before

Special weather statement, Jul 13, 4:09 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT WED JUL 13 2011

KSZ014-015-132145-
SHERIDAN-THOMAS-
409 PM CDT WED JUL 13 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN
COUNTY IN NORTHWEST KANSAS...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINGO OR JUST SOUTHEAST
OF COLBY...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3921 10094 3929 10114 3957 10100 3957 10056
TIME...MOT...LOC 2109Z 208DEG 14KT 3934 10097

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:09 PM CDTSpecial Weather StatementGLDThomas36 min
Jul 13, 4:52 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas50 min
Jul 13, 5:17 PM CDTSevere Thunderstorm WarningGLDSheridan58 min
Jul 13, 5:39 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas36 min
Jul 13, 6:02 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan28 min
Jul 13, 6:24 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan51 min
Jul 13, 6:59 PM CDTSevere Thunderstorm WarningGLDGraham61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.